Alert archive / Alaska / High Wind Warnings in 2009

High Wind Warning 38, NWS Anchorage, AK

December 20, 2009

NWS Anchorage, AK issued this high wind warning at Dec 20, 2009, 5:08 AM AKST. It took effect at Dec 20, 2009, 12:00 PM AKST. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 20, 2009, 5:08 AM AKST (14:08 UTC)
In effect from
Dec 20, 2009, 12:00 PM AKST
Expired
Dec 21, 2009, 3:22 PM AKST
In force
27 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK72 PAFC 201408
NPWALU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
508 AM AKST SUN DEC 20 2009


AKZ161-210315-
/X.NEW.PAFC.HW.W.0038.091220T2100Z-091222T0600Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
508 AM AKST SUN DEC 20 2009

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 9 PM AKST
MONDAY FOR CHANNELED TERRAIN...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM AKST MONDAY
FOR CHANNELED TERRAIN.

A BERING SEA WEATHER FRONT WILL BRING VERY WINDY CONDITIONS TO THE
BRISTOL BAY AREA OVER THE NEXT COUPLE OF DAYS. SOUTHEAST WIND 35
TO 50 MPH WITH GUSTS AS HIGH AS 80 MPH THROUGH CHANNELED TERRAIN
WILL DEVELOP THIS AFTERNOON AND PERSIST THROUGH MONDAY EVENING.
THE FRONT IS EXPECTED TO MOVE OUT OF THE AREA MONDAY NIGHT AND
WINDS WILL DIMINISH TO SOUTHEAST 25 TO 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD
BE BLOWN AROUND OR DAMAGED BY THE WIND.

&&

$$
3 follow-up statements
000 
WWAK72 PAFC 210022
NPWALU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
322 PM AKST SUN DEC 20 2009

AKZ155-211500-
/X.EXB.PAFC.HW.W.0038.091221T0700Z-091222T0300Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
322 PM AKST SUN DEC 20 2009

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 PM
AKST MONDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 6 PM AKST
MONDAY. 

SOUTHEAST WINDS OF 35 TO 50 MPH WITH GUSTS AS HIGH AS 75 MPH WILL
DEVELOP THIS EVENING AND CONTINUE THROUGH LATE MONDAY AFTERNOON. 
WINDS ARE EXPECTED TO DIMINISH DURING THE EVENING ON MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD
BE BLOWN AROUND OR DAMAGED BY THE WIND.

&&

$$

AKZ161-211500-
/X.CON.PAFC.HW.W.0038.000000T0000Z-091222T0600Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
322 PM AKST SUN DEC 20 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM AKST MONDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM AKST MONDAY. 

SOUTHEAST WINDS OF 30 TO 45 MPH WITH GUSTS AS HIGH AS 80 MPH
THROUGH CHANNELED TERRAIN WILL DEVELOP THIS EVENING AND CONTINUE
INTO MONDAY EVENING. WINDS ARE EXPECTED TO DIMINISH BY LATE EVENING
ON MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD
BE BLOWN AROUND OR DAMAGED BY THE WIND.

&&

$$
000 
WWAK72 PAFC 211328
NPWALU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
428 AM AKST MON DEC 21 2009

AKZ155-220230-
/X.CON.PAFC.HW.W.0038.000000T0000Z-091222T0300Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
428 AM AKST MON DEC 21 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM AKST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM AKST THIS
EVENING. 

A VERY STRONG BERING SEA WEATHER FRONT CONTINUES TO BRING STRONG
WINDS AND DANGEROUS GUSTS TO THE KUSKOKWIM DELTA. SOUTHEAST WIND 35
TO 50 MPH WITH GUSTS TO 75 MPH WILL CONTINUE THROUGH LATE MONDAY
AFTERNOON. WINDS ARE EXPECTED TO DIMINISH TO 15 TO 30 MPH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD
BE BLOWN AROUND OR DAMAGED BY THE WIND.

&&

$$

AKZ161-220230-
/X.CON.PAFC.HW.W.0038.000000T0000Z-091222T0600Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
428 AM AKST MON DEC 21 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM AKST THIS
EVENING FOR CHANNELED TERRAIN...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM AKST THIS
EVENING FOR CHANNELED TERRAIN.

A VERY STRONG BERING SEA WEATHER FRONT CONTINUES TO BRING STRONG
WINDS AND DANGEROUS GUSTS TO THE BRISTOL BAY AREA. EAST TO SOUTHEAST
WIND 25 TO 50 MPH WITH GUSTS TO 75 MPH THROUGH CHANNELED TERRAIN
WILL CONTINUE INTO THIS EVENING. WINDS ARE EXPECTED TO DIMINISH TO
SOUTHEAST 20 TO 35 MPH LATER THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD
BE BLOWN AROUND OR DAMAGED BY THE WIND.

&&

$$
000 
WWAK72 PAFC 220022
NPWALU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
322 PM AKST MON DEC 21 2009



AKZ155-220130-
/X.CAN.PAFC.HW.W.0038.000000T0000Z-091222T0300Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
322 PM AKST MON DEC 21 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS ALONG THE KUSKOKWIM DELTA HAVE DROPPED BELOW WARNING CRITERIA.

$$

AKZ161-220130-
/X.CAN.PAFC.HW.W.0038.000000T0000Z-091222T0600Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
322 PM AKST MON DEC 21 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS IN THE BRISTOL BAY AREA HAVE DROPPED BELOW WARNING
CRITERIA.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this high wind warning went out at Dec 20, 5:00 AM AKST, 8 minutes earlier.

Area forecast discussion, Dec 20, 5:00 AM AKST, 8 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKST SUN DEC 20 2009

.MODEL DISCUSSION...THE MAJOR MODELS AGREE ON THE OVERALL SYNOPTIC
PATTERN AFFECTING THE STATE OF ALASKA FOR THE NEXT SEVERAL DAYS.
UNFORTUNATELY THE ALL-IMPORTANT DETAILS OF THE SURFACE PATTERN ARE
NOT SO CLEAR. SPEED AND INTENSITY ARE BOTH IN QUESTION REGARDING THE
LOW APPROACHING THE ALASKA PENINSULA TODAY. NEEDLESS TO SAY...MODEL
CONFIDENCE IS BELOW AVERAGE BEGINNING AS EARLY AS THIS EVENING. THE
MORNING FORECAST PACKAGE WILL REFLECT A GENERAL TREND TOWARD THE GFS
SOLUTION WEST OF THE ALASKA RANGE...WITH SOME NAM USED OVER
SOUTHCENTRAL.

.ANALYSIS AND UPPER LEVELS...A DEEP UPPER TROUGH IS ENCOMPASSING THE
BERING SEA REGION AND EXTENDS WELL SOUTH INTO THE NORTH PACIFIC
OCEAN. SUPPORTING THIS TROUGH IS A STRONG 210 KT JET STREAM...A
STRONG BRANCH OF WHICH CURVES NORTH TOWARD MAINLAND ALASKA AND IS
BRINGING STRONG SOUTHERLY WINDS AND UNSEASONABLY WARM AIR TOWARDS THE
STATE. AT THE SURFACE...A LOW NEAR THE PRIBILOF ISLANDS IS DRIFTING
NORTHWEST AS A NEW AND STRONGER LOW IS COMING UP FROM THE SOUTH
TOWARD THE ALASKA PENINSULA. OVER SOUTHCENTRAL...THE WEATHER FRONT
RESPONSIBLE FOR THE STRONG WINDS YESTERDAY IN THE NORTHERN GULF IS
DISSIPATING RAPIDLY THIS MORNING.

.SHORT TERM FORECAST...
.SOUTHCENTRAL...HEAVY SNOW IN THE WESTERN SUSITNA VALLEY IS RAPIDLY
DIMINISHING AS THE UPPER LEVEL SHORTWAVE TROUGH HAS ALREADY CLEARED
THE AREA...THUS THE SNOW ADVISORY WILL BE CANCELLED. OTHER MAIN
CONCERN TODAY INVOLVES WINDS...OVER BOTH SOUTHERN KODIAK ISLAND AS
WELL AS POSSIBLY TURNAGAIN ARM LATER TONIGHT. WINDS MAY APPROACH
WARNING LEVELS IN BOTH LOCATIONS. DUE TO LOW MODEL CONFIDENCE AT THIS
TIME WILL WAIT FOR MORNING MODEL RUNS TO MAKE A CALL ABOUT POSSIBLE
WARNINGS...BUT WILL HINT STRONGLY AT INCLEMENT CONDITIONS IN THE
MORNING FORECAST.

.SOUTHWEST...BLIZZARD WARNING OVER THE KUSKOKWIM DELTA WILL BE SCALED
BACK TO INCLUDE ONLY THE COAST...AS INTERIOR AREAS HAVE NOW WARMED
ABOVE FREEZING. IN BRISTOL BAY...SNOW HAS BEEN LESS IMPRESSIVE THAN
EXPECTED...AND ALTHOUGH SOME AREAS ALONG THE AHKLUN MOUNTAINS ARE
LIKELY SEEING SIGNIFICANT SNOW...HAVE OPTED TO REPLACE WINTER WEATHER
ADVISORY WITH A HIGH WIND WARNING. AS LOW APPROACHES THE ALASKA
PENINSULA THIS AFTERNOON...STRONG SOUTHEASTERLY WINDS WILL FUNNEL
THROUGH GAPS IN THE ALEUTIAN RANGE...WITH GUSTS REACHING 80 MPH
OVERNIGHT.

.LONG TERM FORECAST...
LONG RANGE MODELS SUGGEST THAT THE VIGOROUS LOW IN THE BERING WILL
WEAKEN BUT GENERALLY STAY IN PLACE...WHILE THE RIDGE OVER THE EASTERN
GULF WILL SLOWLY WEAKEN AND DRIFT EASTWARD. WHILE THIS WILL ALLOW
TEMPERATURES OVER MAINLAND ALASKA TO MODERATE BACK TO SEASONAL VALUES
BY THE MIDDLE OF THE WEEK...THE PERSISTENT TROUGH IN THE BERING MEANS
INTERMITTENT UNSETTLED WEATHER WILL CONTINUE FOR THE EASTERN
BERING...SOUTHCENTRAL...AND SOUTHWEST ALASKA.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING 155
         HIGH WIND WARNING 161
MARINE...STORM WARNING 130 132 138 140 150 155 160
         GALE WARNING 120 141 165 179 180 185
         HEAVY FREEZING SPRAY WARNING 185
FIRE WEATHER...NONE

AMD DEC 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 4:00 PM AKSTGale WarningAFC48 hr
Dec 19, 4:00 PM AKSTGale WarningAFC48 hr
Dec 19, 4:00 PM AKSTGale WarningAFC12 hr
Dec 19, 4:00 PM AKSTSmall Craft AdvisoryAFC3 hr
Dec 19, 4:00 PM AKSTStorm WarningAFC12 hr
Dec 19, 4:00 PM AKSTStorm WarningAFC48 hr
Dec 19, 4:14 PM AKSTBlizzard WarningAFC18 hr
Dec 19, 4:14 PM AKSTWinter Weather AdvisoryAFC13 hr
Dec 19, 5:55 PM AKSTStorm WarningAFC10 hr
Dec 19, 6:55 PM AKSTGale WarningAFC45 hr
Dec 20, 4:00 AM AKSTGale WarningAFC48 hr
Dec 20, 4:00 AM AKSTGale WarningAFC12 hr
Dec 20, 4:00 AM AKSTSmall Craft AdvisoryAFC60 hr
Dec 20, 4:00 AM AKSTSmall Craft AdvisoryAFC38 hr
Dec 20, 4:00 AM AKSTStorm WarningAFC36 hr
Dec 20, 4:00 AM AKSTStorm WarningAFC60 hr

Nearby

High Wind Warnings in Alaska, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.